Alert archive / Wisconsin / Areal Flood Advisories in 2021

Areal Flood Advisory 9, NWS La Crosse, WI

July 14, 2021Vernon County, Wisconsin; Houston County, Minnesota

NWS La Crosse, WI issued this areal flood advisory at Jul 14, 2021, 7:35 PM CDT for Vernon County, Wisconsin; Houston County, Minnesota. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 7:35 PM CDT (00:35 UTC)
Expired
Jul 14, 2021, 10:45 PM CDT
In force
3 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

Counties Houston County, MN, Vernon County, WI

The radar

The La Crosse radar (KARX), 34 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2569 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
3.2
Supercell composite
23.4

Open this sounding in Storm Lab

The text

As transmitted.

061 
WGUS83 KARX 150035
FLSARX

Flood Advisory
National Weather Service La Crosse WI
735 PM CDT Wed Jul 14 2021

MNC055-WIC123-150345-
/O.NEW.KARX.FA.Y.0009.210715T0035Z-210715T0345Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Houston MN-Vernon WI-
735 PM CDT Wed Jul 14 2021

The National Weather Service in La Crosse has issued a

* Urban and Small Stream Flood Advisory for...
  Southeastern Houston County in southeastern Minnesota...
  Central Vernon County in southwestern Wisconsin...

* Until 1045 PM CDT.

* At 735 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. This will cause urban and small stream flooding.

* Some locations that will experience flooding include...
  Viroqua, Westby, La Farge, New Albin, Springville, Genoa,  Sidie 
  Hollow County Park, Esofea, Runge Hollow, Bloomingdale, Purdy, 
  County Roads P and Highway 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4350 9129 4358 9135 4363 9112 4369 9057
      4355 9047 4355 9068 4346 9088 4349 9122
      4350 9122 4350 9123 4350 9125 4350 9126
      4350 9128

$$

DTJ
1 follow-up statement
319 
WGUS83 KARX 150353
FLSARX

Flood Advisory
National Weather Service La Crosse WI
1053 PM CDT Wed Jul 14 2021

MNC055-WIC123-150403-
/O.EXP.KARX.FA.Y.0009.000000T0000Z-210715T0345Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Houston MN-Vernon WI-
1053 PM CDT Wed Jul 14 2021

...THE URBAN AND SMALL STREAM FLOOD ADVISORY HAS EXPIRED FOR 
SOUTHEASTERN HOUSTON AND CENTRAL VERNON COUNTIES...

The heavy rain has ended across the advisory area. Please be aware 
of any water over roadways and do not drive into flooded areas.

LAT...LON 4350 9129 4358 9135 4363 9112 4369 9057
      4355 9047 4355 9068 4346 9088 4349 9122
      4350 9122 4350 9123 4350 9125 4350 9126
      4350 9128

$$

DTJ

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this areal flood advisory went out at Jul 14, 6:36 PM CDT, 59 minutes earlier.

Area forecast discussion, Jul 14, 6:36 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
636 PM CDT Wed Jul 14 2021

.SHORT TERM...(Tonight through Thursday Night)
Issued at 200 PM CDT Wed Jul 14 2021

...Severe threat continues into This Evening...

Later this afternoon will need close monitoring. The latest GOES
visible imagery is showing partial clearing over much of Iowa east
of the Omaha Neb centered low pressure center. Lower 70s dewpoints
are north of I-80 in IA. The key to the afternoon will be the
location of the warm frontal boundary later today which is about I-
80 at 17Z. A large stratiform region of rain across southern MN will
impact recovery there and shifts the severe storm threat further
south for late afternoon. By that time, the warm front seems to be
around highway 20 in IA (roughly!) per the latest RAP and
observational analysis.

The warm sector MLCAPE across much of IA should be in the 2500-3000
J/Kg range and with low-level moisture transport increasing, severe
storms will likely initiate on the boundary and in the vicinity of
the surface low/cold front as the low tracks toward La Crosse, WI.
Hodographs near the front, in near or north of highway 20, seem to
indicate a fairly looping profile with supercell shear. This shear
drops off south of highway 20.

Provided the instability from the warm sector makes it into
northeast IA and swrn WI, some supercells are likely with bowing
segment evolution. Tornadoes are possible but not probable based on
threshold 0-1km shear and SR helicity. Probably most likely on the
warm frontal boundary - and this will need to be monitored closely.
Large hail would also be possible.

Overall confidence in the location of the front isnt high, but
confidence is higher that where the high CAPE pool builds north
and/or impinges on the warm front will offer the best severe storm
probabilities. This appears to be mainly nern IA and swrn WI later
today. This area could see numerous rounds of storms within a few
hours near/north of the E-W boundary. While a flash flood watch was
considered, the dry soils may be ok with 4-5 inches of rain which is
possible.

Bulk of showers and storms should be pushed southeast of the area by
daybreak as the cold front pushes through. That frontal boundary
hangs up just to our south Thursday with possible
shower/thunderstorm redevelopment. Believe the bulk of this will
stay south but will maintain a slight chance across a small sliver
of northeast IA into southwest WI. Otherwise, the rest of the area
will see skies becoming mostly sunny (although may see some hazy
skies due to ongoing wildfires in southern Canada/northern MN) with
highs topping off in the upper 70s/lower 80s with slight drier dew
points in the upper 50s to mid 60s...highest south of I-90.

.LONG TERM...(Friday through Wednesday)
Issued at 200 PM CDT Wed Jul 14 2021

The long term will see building upper level ridge over the region.
This will provide drier weather pattern with warming through the
weekend into next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 636 PM CDT Wed Jul 14 2021

Main taf concern is potential for thunder for a couple of hours
this evening at LSE taf site. Then...MVFR/IFR conditions tonight
at both RST/LSE taf sites. Low pressure will track over Great
Lakes Region tonight. Latest KARX radar shows showers and storms
across much of the area and storms are mainly along south of
Interstate 90. Storms may impact the LSE taf site early in the taf
period. Metars across the area show MVFR/IFR conditions and these
conditions will continue into Thursday morning. High pressure
will build into northern half of Minnesota and low stratus deck of
clouds is expected to erode. VFR conditions are expected to
prevail by 14z Thursday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Baumgardt/DAS
LONG TERM...DAS
AVIATION...DTJ
Hazardous weather outlook, Jul 14, 1:28 PM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
128 PM CDT Wed Jul 14 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-151000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
128 PM CDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Another round of severe storms will be possible this evening,
south of Interstate 90. Damaging winds, large hail, torrential
rainfall, and isolated tornadoes will be possible. Localized flash
flooding could occur if heavy rain repeats over the same areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances will linger into Thursday afternoon, mainly
in northeast Iowa and southwest Wisconsin. Severe weather appears
unlikely.

.SPOTTER INFORMATION STATEMENT...

Some spotter groups will likely be needed this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Jul 14, 6:14 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
614 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND GST     FLOYD                   43.13N 92.74W
07/14/2021  E75.00 MPH       FLOYD              IA   FIRE DEPT/RESCUE

            REPORTED AT TRUCK STOP IN TOWN

&&

SHEA
Local storm report, Jul 14, 6:45 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
645 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       2 NE MOUND PRAIRIE      43.80N 91.43W
07/14/2021  M2.48 INCH       HOUSTON            MN   CO-OP OBSERVER

&&
Local storm report, Jul 14, 6:55 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
655 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             1 W COLWELL             43.16N 92.61W
07/14/2021  M0.25 INCH       FLOYD              IA   TRAINED SPOTTER

            AND ALSO 40 MPH WIND GUSTS

&&

SHEA
Local storm report, Jul 14, 7:05 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
705 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HEAVY RAIN       1 S COLWELL             43.14N 92.59W
07/14/2021  E2.25 INCH       FLOYD              IA   TRAINED SPOTTER

&&

SHEA
Local storm report, Jul 14, 7:26 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
726 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND DMG     OELWEIN                 42.68N 91.91W
07/14/2021                   FAYETTE            IA   TRAINED SPOTTER

            REPORTS OF BUILDING DAMAGE AROUND TOWN

&&

SHEA
Local storm report, Jul 14, 7:33 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
733 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HEAVY RAIN       FAYETTE                 42.84N 91.80W
07/14/2021  M1.65 INCH       FAYETTE            IA   AMATEUR RADIO

&&

CZ

Nearby

Areal Flood Advisories in Wisconsin, 2021Areal Flood Advisories in Minnesota, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.